MAUDE Adverse Event Report: SORIN GROUP USA, INC CUSTOM PERFUSION TUBING SET; CARDIOVASCULAR PROCEDURE KIT

SORIN GROUP USA, INC CUSTOM PERFUSION TUBING SET; CARDIOVASCULAR PROCEDURE KIT
Catalog Number 044035102
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Stroke/CVA (1770); Death (1802); Blood Loss (2597)
Date of Event 03/03/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The involved disposable custom perfusion tubing set has been sent to sorin group usa for investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Sorin group received a report of a leak from the "pronto" line of the customer perfusion tubing set, which resulted in approximately 2l of blood loss.The hospital reported that the patient had a stroke the day after the procedure and later expired.It is unknown if the stroke or death are related to the reported leak.
 
Additional Manufacturer Narrative
Livanova usa followed-up with a medical expert for an analysis of the event.During this communication, the medical expert stated that it was his medical opinion that the reported leakage was not the cause of the stroke, and therefore, was not a contributor to the patient death.While it was indicated that 2l of blood loss from the arterial line is significant, it was expressed that this blood loos could be replaced without a long period of low or no flow, and that blood loss itself would not cause a stroke unless air or other particles were aspirated into the line, which is "very unlikely." additionally, in the unlikely event that this were to occur, it was stated that the reservoir, oxygenator or arterial filter should have removed any air that was introduced.The involved leaking components were returned to livanova for evaluation.Visual inspection with a black light indicated the presence of hl cement on the rigid y connector at all connection locations.Component leak testing was performed with air and the leak location was identified.Further inspection was carried out on a lab sample which had the same connector and tubing.Analysis of the bond under a black light showed a similar distribution of hl cement.(b)(4) additional samples were manufactured for further testing.These samples were manufactured in alignment with the applicable manufacturing operating procedure.All (b)(4) samples were inspected under a black light and all showed a similar distribution of hl cement to the complaint product.This indicates that the solvent was applied to the complaint product in accordance with the procedure.Burst testing was conducted on samples of tubing/y which were unsecured (no hl cement used), partially bonded, and fully bonded.This testing found that even with no hl cement, the tubing withstood 50+ psi before bursting.When fully bonded, the line could withstand pressures of 85psi or more before bursting.All of these values are well above the tested pressure rating of 10psi for pts packs, indicating that a lack of adhesive was not likely a contributing cause of the reported issue.The assembly process for this product was also reviewed.The dhr for the reported lot was analyzed and no deviations or deficiencies were noted.The hl cement used during the time frame of the pack build was also reviewed, and there were no deviations or deficiencies found in the hl cement dhr¿s.Based on the dhr reviews and the inspection of all the returned product and product samples, the assembly process appears to have been carried out according to specification.A review of the design of the line that experienced the leak found that it utilizes two y connectors, which are solvent bonded to tubing without a tie band on the connectors.The connector barbs and tubing inner diameter of the returned product were verified to be within specification.Livanova usa attempted to reach out to the customer for additional information to better understand the event and the potential causes of the reported patient stroke and death.However, due to on-going litigation, the customer has stated that they are unwilling to provide additional information.

Brand Name
CUSTOM PERFUSION TUBING SET
Common Device Name
CARDIOVASCULAR PROCEDURE KIT
Manufacturer (Section D)
SORIN GROUP USA, INC
14401 w. 65th way
arvada CO 80004
MDR Report Key6433016
Report Number1718850-2017-00006
Device Sequence Number13591062
Product Code OEZ
UDI-Device Identifier00803622130342
UDI-Public(01)00803622130342(240)044035102(17)190131(10)1700600029
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Catalogue Number044035102
Device Lot Number1700600029
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/03/2017
Supplement Date Received by Manufacturer01/30/2018
Initial Report FDA Received Date03/24/2017
Supplement Report FDA Received Date02/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient Weight83